Help keep your loved ones safe with the Home Safety Checklist.

Standard Monthly Site Maintenance Scheduled for Wednesday, May 22nd from 8:30 p.m. CT to 2 a.m. CT.  Click here for more information.

RSS Feed Print
Zoloft and falling, drowsiness
kelly0706
Posted: Sunday, May 12, 2019 10:46 AM
Joined: 9/21/2018
Posts: 44


My mom was prescribed 25 mg of zoloft per day the first part of march.  End of march increased it to 50 mg. Per day. They give it to her in the morning.  Around mid april she has started falling alot. Also noticed she sleeps alot during the day, wasnt doing this before. After a fall where she went to the hospital, they decreased the med back to 25 mg per day but still in the morning.  She seems tired all the time.  Have spoken to the AL nurse and doctor about this and they dont seem concerned.  I know my mom. I requested they start giving it to her at night and the nurse lied to me and said they already were. I have been there at night and they dont give her any meds and half the time she is in bed by 730.  She has some anxiety. My doctor suggested maybe buspar would be better.  Any input on this ?  I am really upset and concerned lately because no one seems to take me seriously or listen to my concerns.  Thanks.
Marta
Posted: Sunday, May 12, 2019 12:32 PM
Joined: 6/3/2013
Posts: 665


Ask to see the medication administration record.
citydock2000
Posted: Sunday, May 12, 2019 1:16 PM
Joined: 9/7/2017
Posts: 779


Absolutely see the records. 

I would be careful about accusing the nurse of lying, unless you are sure. 

But if you are sure, or more importantly is you feel no one takes your seriously or listens to your concerns, I would definitely set up a meeting with the director and share your concerns.  

Approach is as "I'm concerned about my mom, and want to make sure we are the same page regarding her care.  I don't want anyone to agree with me - re: giving medication at night - and then not follow through. If there is a concern we need to discuss, I need the staff to raise it with me and then discuss it. Is there any reason this should not be happening? "

As for the nurse doctor responses - have you had a conversation about this?  I think it's ok to say, "look, I get what you're saying, but I feel like you're not taking my concerns seriously. Is there a reason we can't try doing this at night instead of the morning."  I assume you are onsite regularly and can then determine if it makes a difference. 

I would also get their email addresses and follow up on conversations that resulted in an agreed on action with an email to confirm the agreement.  


Dreamer Lost
Posted: Sunday, May 12, 2019 8:56 PM
Joined: 3/7/2019
Posts: 92


My DH uses buspar without any problems. It is a very mild, short acting anti-anxiety med, his is ordered. 1-3 times a day as needed. He is also however on the antidepressant lexapro which is also very lightweight for depression.  As for Zoloft, you can also have the dr write the order 25mg at bedtime rather than once a day.
Eric L
Posted: Monday, May 13, 2019 12:34 AM
Joined: 12/5/2014
Posts: 956


I’m on Zoloft (because of anxiety related to caregiving). I take 50mg once a day, but that was after a slow and steady titration period (started with 12.5 mg for like a week, moved up to 25 mg for another couple weeks, and then to 50mg). Let me tell you, I felt like a zombie the first few days after I started on the 50mg. After a few days, I started taking it at night and it made a huge difference. I can totally see how someone with dementia and elderly would fall, just based on how exhausted I was.

 


eaglemom
Posted: Monday, May 13, 2019 8:09 AM
Joined: 3/7/2012
Posts: 2280


As others have said, ask to see the medication record. Yes you can ask and yes, they are required to show you.  Be very careful in saying a nurse lied, that can cause a world of problems. If the prescription from the doctor says to give it to her in the morning, that is what has to happen. The doctor has to change the order if decided she should take it at night.

 

You said your doctor stated another medication might be better for your mom. Is he also your mom's doctor? Does he know the other medications your mom is taking? I find it inappropriate for any doctor to suggest another medication for someone without seeing them.

As for the zoloft, we are all different and react differently to medications. Sometimes what works for one person has no effect on another. Also, how the medication mixes with other medications is different from person to person. Each person is unique in that way. 

Can you make an appointment for your mom at her physician and discuss your concerns? That is really the best and only way to proceed. 

eagle

 


dayn2nite2
Posted: Monday, May 13, 2019 12:29 PM
Joined: 6/20/2016
Posts: 1803


I am a veteran of many antidepressants in the past.  Only one I ever had side effect from was Zoloft, but at much higher doses than you describe.  At 150 mg, I developed almost continuous yawning, followed by shaking of my entire upper body.  Went down to 100 mg and it disappeared, went back up and it returned.  Psychiatrist switched me to a different type of antidepressant.

Long way to say it could very well be the drug interaction with her.  Ask to see the administration record of course.
SunnyBeBe
Posted: Monday, May 13, 2019 3:15 PM
Joined: 10/9/2014
Posts: 558


My LO (cousin in MC) went on Cymbalta with no negative side affects.  Not drowsy at all, just stopped crying and worrying so much. I'd discuss it with her doctor to see if you can figure out the cause.  I realize everyone is different, but, I have another senior family member who takes much more Zoloft and has no drowsiness either. 

 The staff will have to administer it per doctor's orders. They should know this.   


 
× Close Menu